Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 16, NWS Houston/Galveston, TX

December 27, 2018Harris County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Dec 27, 2018, 4:32 AM CST for Harris County, Montgomery County, Texas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 27, 2018, 4:32 AM CST (10:32 UTC)
Expired
Dec 27, 2018, 4:45 AM CST
In force
13 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Harris County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 64 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 27, 3:43 AM CSTTornado WatchSPC10 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
586 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

307 
WFUS54 KHGX 271032
TORHGX
TXC201-339-271045-
/O.NEW.KHGX.TO.W.0016.181227T1032Z-181227T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
432 AM CST THU DEC 27 2018

The National Weather Service in League City has issued a

* Tornado Warning for...
  Southeastern Montgomery County in southeastern Texas...
  North central Harris County in southeastern Texas...

* Until 445 AM CST.
    
* At 431 AM CST, a severe thunderstorm capable of producing a tornado
  was located over Greater Greenspoint, moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Spring and Bush Intercontinental Airport around 435 AM CST.
  Humble around 440 AM CST.
  Kingwood around 445 AM CST.

Other locations impacted by this tornadic thunderstorm include Porter
and New Caney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 2989 9545 2995 9549 3021 9524 3004 9513
TIME...MOT...LOC 1031Z 229DEG 49KT 2997 9541 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
413 
WWUS54 KHGX 271046
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
446 AM CST THU DEC 27 2018

TXC201-339-271056-
/O.EXP.KHGX.TO.W.0016.000000T0000Z-181227T1045Z/
Montgomery TX-Harris TX-
446 AM CST THU DEC 27 2018

...THE TORNADO WARNING FOR SOUTHEASTERN MONTGOMERY AND NORTH CENTRAL
HARRIS COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1100 AM CST for southeastern
Texas.

LAT...LON 2989 9545 2995 9549 3021 9524 3004 9513
TIME...MOT...LOC 1046Z 229DEG 49KT 3010 9524 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Dec 27, 2:34 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 27, 2:34 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
234 AM CST Thu Dec 27 2018

.DISCUSSION...
Today...December convective event ongoing with line of
thunderstorms moving across the area. Tornado watch in effect
until 4 am for northern counties. Haven't seen many vortices along
the line despite the strong low level shear in the environment.
Did have some downed trees along leading edge across NW zones an
hour or so ago but not much since although some decent rains
occurring. At this rate would expect tornado watch to be allowed
to expire at 4 am although can't let our guard down given still
some favorable shear parameters. Will look to clear counties from
NW so SE earlier as line progresses eastward. A possibly
weakening line should push through Houston around the morning rush
hour...with perhaps some brief heavy downpours. Based on
consensus of mesoscale models would expect showers to be mainly
out of the area by midday today...and then well to the southeast
by this evening.

Tonight through Friday night...mainly dry with surface ridge
building in from the NW. Saturday through Monday...rain returns to
the area...mainly stratiform as airmass relatively stable with
only a rumble of thunder possible. Rain due to a general warm
advection pattern with veering winds with increasing height...
downstream of upper trough over SW and with generally easterly low
level flow at the surface.

A more significant cold front pushes through the area Monday Night
or Tuesday with cooler drier air returning for middle of next
week. 18

&&

.MARINE...
Pressure gradient currently remains tight and most of the area's
winds/seas remain elevated. Through noon, advisories are in effect
for the 00-60 NM waters (some wind gusts are around gale force early
this morning) and caution flags are up for the bays. There continues
to be a risk of coastal flooding early this morning mainly at the
Highway 87/124 corridor with above normal water levels and wave
action on top of that. Look for increasing shower and thunderstorm
coverage beginning around 5 to 6 AM with a majority of the activity
expected to move off to the east by the early to mid-afternoon
hours. A weak front/wind shift can be expected in the wake of the
storms with a downward trend in winds, sea and water levels.
Reinforcing stronger surges of colder air/fronts are still expected
Friday and Tuesday. Caution flags are likely and advisories will be
possible behind both.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      68  44  61  42  48 /  20   0   0  20  60
Houston (IAH)              72  48  66  49  54 /  80  10  10  30  60
Galveston (GLS)            68  54  63  53  57 /  90  10  20  40  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 8 AM CST this morning for the
     following zones: Galveston Island and Bolivar Peninsula.

GM...Small Craft Advisory until 9 AM CST this morning for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until noon CST today for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&
Hazardous weather outlook, Dec 27, 3:54 AM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
354 AM CST Thu Dec 27 2018

TXZ163-164-176>179-195>199-210>212-281000-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery-
Polk-San Jacinto-Trinity-Walker-Waller-Washington-
354 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Storms will move out of area this morning. Minor flooding is
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon through
Thursday morning.

GMZ330-335-350-355-TXZ200-213-214-226-227-235>238-300-313-335>338-
436-438-281000-
Chambers-Coastal Brazoria-Coastal Galveston-Coastal Harris-
Coastal Jackson-Coastal Matagorda-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Fort Bend-Galveston Bay-Galveston Island and Bolivar Peninsula-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Matagorda Bay-Matagorda Islands-Northern Liberty-
Southern Liberty-Wharton-
354 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

...Tornado Watch in Effect Until 11 am...

A small craft advisory is in effect offshore through noon Thursday
due to strong onshore flow and elevated seas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and seas are expected to remain elevated early on Thursday,
and slowly diminish through the day. Winds and waves are expected
to increase again this weekend.

TXZ437-281000-
Brazoria Islands-
354 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

...Tornado Watch in Effect Until 11 am...

There is an enhanced risk of severe thunderstorms this morning
for southeast Texas. The main threats are damaging winds and
isolated tornadoes and locally heavy rainfall. 1 to 3 inches of
rainfall is expected generally northeast of a Freeport to Columbus
line.

A coastal flood advisory is in effect for the Bolivar Peninsula
tonight with water levels increasing 1-2 feet above normal with
added waves.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon through
Thursday morning.

GMZ370-375-281000-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
354 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A small craft advisory is in effect offshore through noon Thursday
due to strong onshore flow and elevated seas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and seas are expected to remain elevated early on Thursday,
and slowly diminish through the day. Winds and waves are expected
to increase again this weekend.

In the hours before

Local storm report, Dec 27, 12:38 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1238 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     EDGE                    30.89N  96.30W
12/27/2018                   BRAZOS             TX   LAW ENFORCEMENT

            TREES DOWNED ON FM974 AND EDGE CUTOFF ROAD

&&

EVENT NUMBER HGX1800255

DR
Local storm report, Dec 27, 1:12 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
112 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     MIDWAY                  31.03N  95.75W
12/27/2018                   MADISON            TX   LAW ENFORCEMENT

            MULTIPLE REPORTS TREES DOWN MADISON COUNTY INCLUDING
            HWY 21W NEAR MIDWAY.

&&

EVENT NUMBER HGX1800256

DR
Special weather statement, Dec 27, 1:30 AM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
130 AM CST THU DEC 27 2018

TXZ176-195-196-270745-
Madison TX-Brazos TX-Burleson TX-
130 AM CST THU DEC 27 2018

...Strong Thunderstorm With Gusty Winds Entering Brazos County...

At 129 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Bryan, moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Western College Station, Bryan, Kurten and Wixon Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 3072 9659 3070 9656 3074 9646 3086 9639
      3093 9633 3086 9618 3050 9644 3062 9664
TIME...MOT...LOC 0729Z 208DEG 42KT 3065 9651
Special weather statement, Dec 27, 1:47 AM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
147 AM CST THU DEC 27 2018

TXZ195-196-198-270815-
Brazos TX-Grimes TX-Burleson TX-
147 AM CST THU DEC 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BURLESON...NORTHERN
GRIMES AND SOUTHEASTERN BRAZOS COUNTIES UNTIL 215 AM CST...

At 147 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of College Station, moving northeast at 50 mph.

Winds to around or above 40 mph will be possible with this storm.

Locations impacted include...
College Station, Millican, Iola, Wellborn and Carlos.

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 3038 9634 3048 9644 3082 9611 3064 9585
TIME...MOT...LOC 0747Z 230DEG 44KT 3049 9633
Special weather statement, Dec 27, 2:03 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
203 AM CST THU DEC 27 2018

TXZ163-164-270845-
Houston TX-Trinity TX-
203 AM CST THU DEC 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...NORTHEASTERN HOUSTON
AND NORTHWESTERN POLK COUNTIES UNTIL 245 AM CST...

At 202 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Kennard to near Groveton. Movement was
northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms. These
storms do have a history of producing wind damage earlier in Brazos
and Madison counties.

Locations impacted include...
Apple Springs, Groveton, Kennard, Weches, Pennington and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
      3152 9510 3149 9511 3147 9510 3144 9501
      3142 9500 3138 9495 3134 9496 3133 9490
      3128 9488 3126 9490 3123 9486 3115 9486
      3115 9484 3096 9503 3093 9528 3159 9530
TIME...MOT...LOC 0802Z 263DEG 33KT 3143 9521 3101 9521
Special weather statement, Dec 27, 3:57 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
357 AM CST THU DEC 27 2018

TXZ178-199-200-211>213-227-271045-
San Jacinto TX-Waller TX-Northern Liberty TX-Inland Harris TX-
Montgomery TX-Fort Bend TX-Austin TX-
357 AM CST THU DEC 27 2018

...SPECIAL WEATHER STATEMENT...

At 356 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodloch to near Cypress to Brookshire.
Movement was east at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Southeastern Conroe, Humble, Katy, Tomball, Cleveland, Jersey
Village, Brookshire, Hunters Creek Village, Bunker Hill Village,
Piney Point Village, Northside / Northline, Kingwood, Spring Branch
North, The Woodlands, Greater Greenspoint, Spring, Aldine, Spring
Branch West, Addicks Park Ten and Spring Valley.

A Tornado Watch remains in effect until 1100 AM CST for southeastern
Texas.

LAT...LON 3047 9475 3016 9503 2979 9543 2969 9606
      2998 9578 3028 9547
TIME...MOT...LOC 0956Z 252DEG 35KT 3026 9545 3001 9571 2977 9593

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 9:10 PM CSTSpecial Weather StatementHGXHouston35 min
Dec 26, 9:37 PM CSTSpecial Weather StatementHGXTrinity38 min
Dec 26, 9:55 PM CSTSevere Thunderstorm WarningHGXHouston, Trinity35 min
Dec 27, 12:18 AM CSTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison27 min
Dec 27, 12:35 AM CSTSpecial Weather StatementHGXBrazos, Burleson, Grimes40 min
Dec 27, 12:38 AM CSTSevere Thunderstorm WarningHGXHouston, Madison52 min
Dec 27, 1:21 AM CSTSevere Thunderstorm WarningHGXHouston39 min
Dec 27, 1:29 AM CSTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Madison2 hr
Dec 27, 1:30 AM CSTSpecial Weather StatementHGXBrazos15 min
Dec 27, 1:47 AM CSTSpecial Weather StatementHGXGrimes28 min
Dec 27, 2:03 AM CSTSpecial Weather StatementHGXTrinity42 min
Dec 27, 2:35 AM CSTAreal Flood AdvisoryHGXGrimes, Houston, Madison, San Jacinto, Trinity, Walker55 min
Dec 27, 2:37 AM CSTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Waller, Washington53 min
Dec 27, 3:28 AM CSTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 7 more2 hr
Dec 27, 3:57 AM CSTSpecial Weather StatementHGXHarris48 min
Dec 27, 4:39 AM CSTSevere Thunderstorm WarningHGXHarris9 min
Dec 27, 4:57 AM CSTAreal Flood AdvisoryHGXAustin, Brazos, Colorado, Fort Bend, Grimes, Harris and 9 more3 hr
Dec 27, 5:02 AM CSTSpecial Weather StatementHGXHarris28 min
Dec 27, 5:03 AM CSTSpecial Marine WarningHGX87 min
Dec 27, 5:07 AM CSTSpecial Weather StatementHGXChambers23 min
Dec 27, 5:44 AM CSTSpecial Weather StatementHGXGalveston31 min
Dec 27, 6:31 AM CSTSpecial Marine WarningHGX59 min
Dec 27, 6:50 AM CSTRiver Flood WarningHGXHarris, Waller27 hr
Dec 27, 7:20 AM CSTRiver Flood WarningHGXPolk, San Jacinto, Trinity, Walker30 days
Dec 27, 7:29 AM CSTRiver Flood WarningHGXBrazos, Grimes, Madison12 days
Dec 27, 7:29 AM CSTRiver Flood WarningHGXPolk, San Jacinto27 hr
Dec 27, 7:40 AM CSTRiver Flood WarningHGXWaller21 days
Dec 27, 7:48 AM CSTSpecial Marine WarningHGX57 min
Dec 27, 7:51 AM CSTRiver Flood WarningHGXBurleson, Washington26 hr
Dec 27, 7:51 AM CSTRiver Flood WarningHGXBurleson, Lee4 days
Dec 27, 8:01 AM CSTRiver Flood WarningHGXWaller36 hr
Dec 27, 8:27 AM CSTRiver Flood WarningHGXMontgomery48 hr
Dec 27, 8:27 AM CSTRiver Flood WarningHGXHarris, Montgomery3 days
Dec 27, 8:27 AM CSTRiver Flood WarningHGXHarris, Liberty, Montgomery5 days
Dec 27, 8:27 AM CSTRiver Flood WarningHGXMontgomery41 hr
Dec 27, 8:27 AM CSTRiver Flood WarningHGXHarris, Montgomery6 hr
Dec 27, 8:27 AM CSTRiver Flood WarningHGXHarris, Waller61 hr
Dec 27, 8:27 AM CSTRiver Flood WarningHGXHarris40 hr
Dec 27, 8:27 AM CSTRiver Flood WarningHGXHarris, Montgomery26 hr
Dec 27, 8:37 AM CSTRiver Flood WarningHGXLiberty34 days
Dec 27, 8:37 AM CSTRiver Flood WarningHGXChambers, Liberty35 days
Dec 27, 8:37 AM CSTRiver Flood WarningHGXMadison, Walker47 hr
Dec 27, 8:37 AM CSTRiver Flood WarningHGXHardin, Liberty, Polk3 days
Dec 27, 9:02 AM CSTAreal Flood AdvisoryHGXBrazoria, Galveston118 min
Dec 27, 3:51 PM CSTSmall Craft AdvisoryHGX6 hr

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.